Florida, 2024

Damaging Wind in Florida, September 30, 2024

September 30, 2024 · NWS JAX · 2 events in 1 county or zone

Southwest steering flow and high moisture produced scattered afternoon showers and storms that approached the FL east coast in the afternoon where convergence spawned a thunderstorm that produced a brief gustnado in the Grand Haven area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwest steering flow and high moisture produced scattered afternoon showers and storms that approached the FL east coast in the afternoon where convergence spawned a thunderstorm that produced a brief gustnado in the Grand Haven area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 30, 1:21 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 30, 1:21 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
221 PM EDT Mon Sep 30 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER...

.NEAR TERM...
Issued at 212 PM EDT Mon Sep 30 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Scattered showers and a few T'storms developing over NE FL are
sliding east northeast from I-75 near Gainesville to St Augustine.
High moisture ahead of a surface trough is helping to spur this
activity and expect some continued development north to near I-10
and Jacksonville over the next few hours before shifting off the
Atlantic coast this early evening. Not expecting severe T'storms,
but brief gusty winds around 40 mph are possible where outflows
from showers and prior T'storms collide along with brief heavy
downpours and lightning.

Southwest flow aloft between low level ridging northeast of the
Bahamas and the pesky cutoff trough over the central Appalachians
will keep winds southwesterly to west southwesterly 5-10 mph with
the aforementioned Atlantic seabreeze bringing south/southeasterly
winds 5-10 mph over the beaches and immediate coastal communities
in the afternoon. Highs will be above normal in the upper 80s over
the Suwannee Valley and western Southeast GA counties into the
lower 90s east of highway 301 with highs back in the upper 80s at
the beaches.

Tonight, some lingering mid level clouds expected after showers
and T'storms shift offshore after sunset with patchy fog developing
inland. Light winds will become westerly under 5 mph near the coast
and clam inland. Lows will be in the low/mid 70s over northeast
Florida, low 70s over southeast Ga from the coast to US 84 and upper
60s to near 70 northwest of Waycross.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 212 PM EDT Mon Sep 30 2024

The lingering "tail" left by Hurricane Helene will broadly lay
across the area Tuesday, with scattered showers and isolated storms
developing along it across NE FL during the afternoon hours. By
Wednesday a weak backdoor cool front will push into the area
resulting in a shift to onshore flow. Gradients will tighten and
enhance the onshore winds through Thursday as a trough of low
pressure gathers somewhere in the Gulf of Mexico and high pressure
wedges from the north. Shower chances will increase toward the end
of the week as coastal convergence increases amid strengthening flow
and the potential development of an inverted coastal trough.
Temperatures will trend a bit cooler through the middle and end of
the week with highs in the mid to upper 80s. Heat index readings
will generally be in the upper 80s to low 90s each afternoon.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 212 PM EDT Mon Sep 30 2024

Little chance in the initial pattern going into the weekend;
Onshore flow should prevail between a reinforced high pressure to
the north and broad low pressure in the Gulf of Mexico. Considerable
uncertainty exist in how this low will evolve this weekend and
whether it has potential to form into a tropical system. The current
outlook has 40% chance of developing a tropical disturbance by early
next week. Please stay tuned for updates and forecast confidence as
the details become clearer through the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 145 PM EDT Mon Sep 30 2024

Showers and a few thunderstorms will move east northeast across
northeast florida from GNV to SGJ through this afternoon with
restrictions for MVFR ceilings and visibilities from brief heavy
downpours and wind gusts up to 20 knots. Southwest to west south
west winds will prevail 5-8 knots with Atlantic seabreeze at SGJ
from the south to southeast moving onshore to SSI over the next
hour. Isolated to scattered thunderstorms should end by 00Z with
lingering mid and upper level clouds and winds becoming very light
to near calm inland and around 5 knots a the coast from the west.
Have tempo groups for low stratus and patchy fog at GNV and VQQ
09-12Z and some potential for broken ceilings around 2.5 kft at
JAX and CRG. Light winds will turn more to the west to northwest
on Tuesday morning/midday with VFR conditions under mid level
clouds before isolated to widely scattered showers and
thunderstorms return after the end of the 18Z TAF period.

&&

.MARINE...
Issued at 212 PM EDT Mon Sep 30 2024

Moisture ahead of a trough will keep chances for thunderstorms
over the waters through this evening. Winds will be south to
southwesterly through tonight across the waters, then become more
northwesterly Tuesday as the trough shifts through the area waters.
By Wednesday, a cold front will move across the waters, shifting
winds to north to northeast. High pressure will build to the north
of the waters, setting up an onshore flow pattern late Wednesday
and Thursday. Increasing winds and building seas are likely later
on Thursday and especially Friday and Saturday.

Rip Currents: Moderate Risk of Rip Currents at Northeast Florida
and Southeast Georgia beaches today. A low risk at all area
beaches expected on Tuesday.

&&

.FIRE WEATHER...
Issued at 212 PM EDT Mon Sep 30 2024

Isolated afternoon storms are possible across NE FL today and
Tuesday afternoon along a lingering boundary. A weak, dry cold
front will push into the region Wednesday followed by an area of
high pressure building in behind it. Easterly winds will increase
through the end of the week as a broad low pressure establishes in
the Gulf of Mexico. The onshore flow will trend afternoon humidity
higher each day from Wednesday onward. No concerning fire weather
conditions are expected over the next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  86  67  86 /   0  10   0   0
SSI  75  86  72  84 /  10  10   0   0
JAX  73  89  72  88 /  10  30  20  10
SGJ  75  89  74  86 /  20  40  30  20
GNV  72  88  71  88 /  10  50  20  30
OCF  73  90  73  88 /  10  60  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Sep 30, 2:15 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
315 PM EDT Mon Sep 30 2024

FLZ033-132-133-137-237-302000-
Eastern Clay FL-Coastal St. Johns FL-Eastern Putnam FL-
Western Putnam FL-Inland St. Johns FL-
315 PM EDT Mon Sep 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ST. JOHNS...
NORTHEASTERN PUTNAM AND SOUTHEASTERN CLAY COUNTIES THROUGH 400 PM
EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bardin, or near Palatka, moving northeast at 20 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palatka, Hastings, East Palatka, Bostwick, Federal Point, Orange
Mills, Bardin, Spuds, Carraway, and Bakersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2957 8175 2973 8185 2984 8168 2984 8166
      2985 8166 2999 8145 2971 8128
TIME...MOT...LOC 1915Z 240DEG 19KT 2969 8173

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Sep 30, 2:40 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
340 PM EDT Mon Sep 30 2024

FLZ033-133-302015-
Coastal St. Johns FL-Inland St. Johns FL-
340 PM EDT Mon Sep 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ST. JOHNS COUNTY
THROUGH 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Federal Point, or 8 miles north of Hastings,
moving northeast at 40 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, Vilano Beach, South Ponte
Vedra, Crescent Beach, Saint Augustine Shores, Butler Beach, Saint
Augustine South, Spuds, and Dupont Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2966 8145 2989 8159 3008 8129 2973 8117
TIME...MOT...LOC 1940Z 239DEG 35KT 2983 8146

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Local storm report, Sep 30, 3:10 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
410 PM EDT Mon Sep 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Tstm Wnd Gst     6 NNE Bakersville       29.99N 81.46W
09/30/2024  E55 MPH          St. Johns          FL   NWS Employee

            Off duty NWS employee reported winds around
            50-55 mph and heavy rainfall rates at the
            World Golf Village.

&&

The radar

The Jacksonville radar (KJAX), 115 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
September 30, 3:30 PM EST
Where
Flagler County, 0.92 mi NW of Grand Haven
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.550, -81.180

In Grand Haven in Palm Coast, a screen lanai | was damaged from wind blown debris, with | small twigs and branches down. Possible | small gustnado ahead of line of showers and | thunderstorms. Information was relayed | through EMA. Time of event was estimated. The cost of damage was unknown but it was estimated for inclusion in storm data.

Funnel Cloud, Flagler

When
September 30, 3:37 PM EST
Where
Flagler County, 0.92 mi NW of Grand Haven
Reported by
Public
Coordinates
29.550, -81.180

The public observed a funnel cloud near Grand Haven.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220412, 1220411.